Indiana, 2015

Dense Fog in Indiana, August 8, 2015

August 8, 2015 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less across southwest Indiana. Surface high pressure over the region resulted in clear skies and light winds.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less across southwest Indiana. Surface high pressure over the region resulted in clear skies and light winds. With surface moisture left over from recent rainfall, widespread dense fog formed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 8, 2:15 AM CST, 45 minutes earlier.

Area forecast discussion, Aug 8, 2:15 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT SAT AUG 8 2015

.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 314 AM CDT SAT AUG 8 2015

MADISONVILLE AND HENDERSON WERE ALREADY DOWN TO ONE-QUARTER MILE
VISIBILITY AS OF 07Z...AND MANY OTHER SITES OVER THE EASTERN HALF
OF THE AREA WERE HEADED THAT WAY TOO. MUCH OF THIS AREA REMAINED
CLOUDY THIS AFTERNOON...SO THE SURFACE MOISTURE WAS NOT MIXED MUCH
AT ALL. WITH WINDS EXPECTED TO REMAIN CALM...AND SKIES
CLEAR...FAIRLY WIDESPREAD DENSE FOG SEEMS VERY LIKELY OVER THE
PENNYRILE AND SOUTHWEST INDIANA. THE MAIN QUESTION IS HOW FAR WEST
WILL IT DEVELOP.

DECIDED TO ISSUE A DENSE FOG ADVISORY OVER ROUGHLY THE EASTERN
HALF OF THE REGION AS A FIRST GUESS. USED CURRENT LOWERED
VISIBILITIES AS A GUIDE. THE ADVISORY RUNS ROUGHLY ALONG AND EAST
OF A LINE FROM MAYFIELD AND PADUCAH KENTUCKY NORTH TO HARRISBURG
AND FAIRFIELD ILLINOIS. WILL CONTINUE TO MONITOR THROUGH
DAYBREAK...AND WILL MAKE ADJUSTMENTS AS NECESSARY.

SURFACE HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE REGION
TODAY...AS HIGH PRESSURE ALOFT BUILDS OVERHEAD. THIS WILL KEEP
TEMPERATURES NEAR NORMAL LEVELS...BUT AS SOUTH WINDS DEVELOP
SUNDAY...THE HEAT AND HUMIDITY WILL QUICKLY COME BACK NORTHWARD
ACROSS THE AREA. THE WESTERN HALF OF THE REGION WILL LIKELY SEE
HEAT INDICES WELL OVER 100...AND POSSIBLY OVER 105.

CONSIDERED A HEAT ADVISORY...BUT DO NOT HAVE A GOOD FEEL FOR THE
MID-UPPER 70 DEWPOINTS THAT ARE FORECAST...AND SOME CLOUD COVER
COULD ALSO HOLD TEMPERATURES DOWN A FEW DEGREES. WENT A BIT COOLER
THAN CONSENSUS MOS GUIDANCE...AS IT HAS GENERALLY BEEN TOO
WARM/HOT LATELY.

WITH THE UPPER RIDGE POKING UP OVER THE REGION...ANY CONVECTION
SHOULD STAY NORTH OF THE AREA THROUGH SUNDAY. KEPT A SMALL POP
NEAR I-64 SUNDAY...BUT DEFINITELY TRENDED FARTHER NORTH WITH THE
POPS.

SUNDAY NIGHT THE CONSENSUS OF GUIDANCE TAKES A SURFACE LOW
EASTWARD JUST NORTH OF THE AREA. WITH THE UPPER FLOW BECOMING MORE
NORTHWESTERLY AND INCREASING A BIT...THERE IS DECENT POTENTIAL FOR
AN MCS TO PUSH SOUTHEAST AHEAD OF THE TRAILING COLD FRONT. WPC IS
QUITE ROBUST WITH ITS QPF...WITH A GOOD SWATH OF OVER HALF AN INCH
ACROSS THE EVANSVILLE TRI STATE. THE NAM IN PARTICULAR IS ALMOST
COMPLETELY DRY...AND OTHER MODELS ARE NOT NEARLY AS WET...SO WILL
ONLY HAVE 40-50 PERCENT POPS FOR THE NORTHEAST WITH LESSER CHANCES
FARTHER SOUTH AND WEST. ALSO KNOCKED WPC QPF DOWN BY ABOUT 50
PERCENT.

ALTHOUGH THE SURFACE COLD FRONT WILL BE THROUGH THE ENTIRE AREA
EARLY MONDAY...THE TAIL END OF A STRONGER DISTURBANCE IN THE
STRENGTHENING NORTHWEST FLOW ALOFT WILL BRING A CONTINUED CHANCE
OF CONVECTION MONDAY...MAINLY IN THE SOUTHEAST. CANNOT RULE OUT A
FEW SHOWERS LINGERING INTO MONDAY EVENING...BUT FOR THE MOST PART
MONDAY NIGHT SHOULD BE DRY THROUGHOUT THE REGION.

HIGH TEMPERATURES WILL COME BACK DOWN TO NEAR NORMAL LEVELS FOR
MONDAY. OF COURSE...IF CONVECTION IS MORE PREVALENT THAN
EXPECTED...TEMPERATURES MAY BE COOLER THAN FORECAST.

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 314 AM CDT SAT AUG 8 2015

AS WOULD BE TYPICAL FOR THIS TIME OF YEAR THE EXTENDED LOOKS TO BE
MAINLY DRY. THIS WOULD BE ACCEPTABLE AS THE MODELS AGREE AND
CLIMATOLOGICALLY THIS IS ABOUT THE DRIEST MONTH OF THE YEAR.
AFTER THE COLD FRONT PASSAGE EARLY IN THE WEEK...EXPECT COOLER
NORTH WINDS TO USHER IN MUCH DRIER AIR. NOT TO BE SAID THAT A
STORM COULD NOT POP UP DURING MAX AFTERNOON HEATING...THE CHANCE
IS TOO SMALL TO CONSIDER A MENTION AT THIS TIME. HOWEVER A
SUBSIDENCE INVERSION IS PROGGED TO SET INTO THE HEARTLAND KEEPING
A LID ON ANYTHING THAT TRIES TO DEVELOP. IN FACT IT LOOKS TO BE
AT LEAST TEN DAYS OR MORE OUT INTO THE FUTURE BEFORE OUR NEXT GOOD
CHANCE OF A STORM WHEN A COLD FRONT IS BEING GENERATED BY THE
MODELS.

SO EXPECT THE EXTENDED TO BE BELOW NORMAL TEMPERATURES ESPECIALLY ON
THE HIGHS AND MUCH DRIER AIR TO CARRY US THROUGH THE WEEK.
TEMPERATURES START TO REBOUND CLOSER TO NORMAL BY NEXT WEEKEND.
NORMALS ARE IN THE MID 60S FOR LOWS AND MID TO UPPER 80S FOR
HIGHS.

&&

.AVIATION...
ISSUED AT 314 AM CDT SAT AUG 8 2015

UPDATE ON THE FOG FORECAST FOR THIS MORNING.KOWB ALREADY HAS VLIFR
FOG...AND KEVV WILL BE THERE BEFORE LONG. NOT CERTAIN IF KPAH
WILL GET QUITE THAT LOW...BUT IFR OR LIFR SEEM REASONABLE. KCGI
MIXED THE BEST LAST NIGHT...AND IT IS STILL AT 10SM AS OF 08Z. NOT
SURE HOW FAR THEY WILL DROP BY DAYBREAK...BUT THEY SHOULD HAVE THE
BEST CONDITIONS OF THE TAF SITES THIS MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR ILZ076>078-
     082-083-086-087-090-091-094.

MO...NONE.
IN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR INZ081-082-
     085>088.

KY...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR KYZ005>022.

&&

SHORT TERM...DRS
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, Aug 8, 2:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT SAT AUG 8 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT SAT AUG 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT FOR THE EASTERN HALF OF THE
REGION THROUGH 9 AM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES WILL CLIMB ABOVE 100 DEGREES OVER MOST OF THE REGION
SUNDAY AFTERNOON. MANY LOCATIONS ACROSS THE WESTERN HALF OF THE
REGION MAY REACH 105 OR GREATER.

CHANCES OF THUNDERSTORMS ARE FORECAST NEAR INTERSTATE 64
SUNDAY...AND THEN ACROSS THE ENTIRE AREA SUNDAY NIGHT AND MONDAY.
A STRAY STRONG TO SEVERE STORM CANNOT BE RULED OUT SUNDAY
NIGHT...MAINLY OVER THE EVANSVILLE TRI STATE REGION. DAMAGING
WINDS WOULD BE THE PRIMARY CONCERN. OTHERWISE...LOCALLY HEAVY
RAINFALL AND LIGHTNING CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS OVER THE EVANSVILLE TRI STATE SHOULD BE PREPARED FOR
ACTIVATION SUNDAY NIGHT.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Gibson forecast zone
Reported by
AWOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Pike forecast zone
Reported by
AWOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Posey forecast zone
Reported by
AWOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Spencer forecast zone
Reported by
AWOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Warrick forecast zone
Reported by
AWOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
August 8, 3:00 AM CST to 7:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593632, 593633, 593634, 593635, 593636, 593637.